Texas, 2018Hail and Damaging Winds in Texas, November 30, 2018
November 30, 2018 · NWS FWD · 15 events in 9 counties and zones
A strong upper level disturbance kicked off a round of thunderstorms Friday evening, with activity occurring mainly from the Interstate 20 corridor northward to the Red River. A few storms produced severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance kicked off a round of thunderstorms Friday evening, with activity occurring mainly from the Interstate 20 corridor northward to the Red River. A few storms produced severe hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 5:47 PM CST, 22 minutes earlier.
Area forecast discussion, Nov 30, 5:47 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
547 PM CST Fri Nov 30 2018
.AVIATION...
/00Z TAFs/
Concerns: Convection at the TAF sites and strong west winds on
Saturday.
A dryline is marching east into the region and storms are
developing along and just east of the front. Strong lift
associated with a strong upper level disturbance will continue to
support storms along this boundary as it moves east this evening.
Thunderstorms are likely to impact the Metroplex airports between
02-04Z. These storms could be severe, and a Tornado Watch is in
effect. To the south, the thunder threat appears lower as the
best lift will remain to the north, and have opted to only mention
a VCSH in the KACT TAF between 03-05Z. However, this may need to
be amended for a TS mention depending on trends the next 1-2
hours.
Breezy and gusty south winds will continue until the convection
passes, and then southwest winds are expected for the remainder
of the night. By midday Saturday, breezy and gusty west winds of
15-20 kts with gusts around 25 kts will be possible for nearly the
remainder of the day. This will have some impacts on area runways.
Wind speeds are expected to diminish late Sunday afternoon and
back to the southwest.
MVFR cigs that developed at sunset this evening will become VFR as
the dryline passes, and VFR cigs will prevail through the end of
the valid TAF period.
JLDunn
&&
.SHORT TERM... /Issued 346 PM CST Fri Nov 30 2018/
/Tonight Through Saturday Night/
We continue to analyze 3-hourly sounding analysis through early
this evening, with a mid-afternoon(or 21z) sounding in the air as
we speak. These frequent soundings are helping us dissect our
thermodynamic profile for the area, as we already know the
southwesterly deep bulk shear profiles of 45-50 knots will exist
into this evening, as well as increasing large-scale ascent.
Earlier, an 18z sounding indicated only a slight weakening of the
elevated mixed layer(EML) or cap aloft with bulk of the moisture
either contained below 850mb or above 400mb. Some slight increase
of MUCAPE was evident with the steepening of mid level lapse rates
aloft. This is likely the reason any warm-sector showers or
isolated storms have been relegated within a deeper moist axis
from far East Texas into Louisiana and the Ark-La-Tex. Around
here, it's been more resistant to development to this point due to
it being too dry the 700mb-850mb layer. This layer is critical for
the development of deep updrafts and consequently thunderstorms. We
should know more after this writing on the extent of weakening of
the EML and where best storm initiation will be.
At this moment, we still expect the deepest moisture to be across
our far eastern counties, where 40-70% POPs will be advertised,
with only slight chances across the I-35 corridor and points west.
Changes in the SPC risk areas earlier are agreed upon here due to
the aforementioned dry and deep EML from earlier today. Current
feeling is a shortwave over the New Mexico/West Texas border will
continue lifting east toward our area by 5-7 pm with the arrival
of a surface trough. Our CAMs (convection activating models) have
struggled mightily and now as I write this, the HRRR wants to
develop a few supercellular storms further west than what was
shown for several hours earlier near Montague Co and across out SW
counties. Our other high-resolution models want to wait til closer
to mid evening and mainly east of I-35 and with the aforementioned
EML overhead in mind, I have leaned toward this solution versus
the HRRR with all the storms in the western counties. It
definitely bears watching. Otherwise, the strong mid-level
shortwave and associated surface trough will track across the area
late this evening and through the overnight hours. I have left a
chances for storms between midnight and 3 am CST across the far
east and southeast counties and with very strong wind shear in
place and ascent, even a chance for a severe storm or two in the
time window across the areas. As for severe weather modes, all
modes of severe weather are possible with any discrete storms
through mid evening. Convective activity should congeal more into
a semi-linear, broken line of storms or QLCS with a strong LLJ
driving more of a damaging winds and marginally severe hail
threat.
Breezy west-southwest winds and dry air will result in
temperatures starting off breezy and cool in the 50s Saturday
morning, before gusty west winds 15-20 mph and plentiful sunshine
take over for a windy and warm day for December 1st(Saturday).
With areas across the western 2/3 of the CWA missing out on the
more widespread wetting rainfall, the expected gusty west winds,
low afternoon humidity values in the 20s, and warm temperatures
will bring an elevated fire weather danger to a good part of the
area. Despite the winds, the insolation and westerly flow leads me
to believe model blends are trending too cool and have gone more
into the lower-mid 70s most areas outside of the immediate Red
River valley where cooler 925mb-850mb temperatures will reside. It
is possible a low end wind advisory may be needed for especially
the northern half of the CWA on Saturday.
Mid level flow should continue to deamplify into more of a zonal
flow overhead, as our strong shortwave disturbance departs
northeast away from the area. The strong west winds will decouple
and fall to around 10 mph overnight. Still, the dry airmass in
place will allow lows Sunday morning to fall into the 40s
areawide.
05/
&&
.LONG TERM... /Issued 346 PM CST Fri Nov 30 2018/
/Sunday Through Thursday/
Another mid level shortwave arrives Sunday and Sunday night and
will amplify the flow aloft enough to support a cold front into
the area late in this period(mostly Sunday night). This will bring
the normal early December chill back to the region for the first
half of next week and have leaned toward colder European and NAM
temperatures for this time frame. Highs Monday and Tuesday will
likely struggle to get out of the 40s with the expected strong low
level cold advection and increasing cloud cover associated with
this second shortwave disturbance. A few models are indicating
enough frontogenesis within the mid levels from the Red River
Valley into Oklahoma that some very light precipitation could
develop. Unfortunately, much of this would struggle to reach the
surface with much of the atmosphere below 700mb expected to be
pretty dry. In addition, temperatures(even lows Monday morning)
will remain above freezing, thus no wintry precipitation is
expected. Freezing temperatures with continued brisk north breezes
continue for Tuesday morning, however by this time all the
frontogenetical and isentropic forcing will have exited the area
well beforehand.
Otherwise, a slow-warming trend occurs after a chilly start
Wednesday and continues through the end of the week, as the cold
and broad surface ridge slowly shifts east of the area with
southerly low level flow and surface winds returning to the area.
A strong mid level low or trough will organizes just off the
Southern California coastline during this time with increasing low
level warm advection and periodic disturbances arriving within the
confluent, faster flow aloft over North and Central Texas. I have
left a persistent forecast with increasing chances for a cold rain
or showers, as highs struggle into the 50s and remain just under
seasonal normals for first week of December. At this time, we do
not expect any wintry precipitation for the end of the week.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 55 75 47 66 41 / 30 0 0 0 5
Waco 53 75 47 72 44 / 30 0 0 0 0
Paris 54 70 45 63 39 / 70 0 0 0 10
Denton 52 73 44 64 38 / 30 0 0 0 5
McKinney 53 72 44 64 39 / 40 0 0 0 5
Dallas 56 74 48 67 43 / 30 0 0 0 5
Terrell 53 74 46 67 41 / 40 0 0 0 5
Corsicana 54 74 47 69 43 / 40 0 0 5 0
Temple 53 75 47 72 45 / 20 0 0 0 0
Mineral Wells 51 73 43 66 37 / 20 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
82
Hazardous weather outlook, Nov 30, 5:21 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
521 PM CST Fri Nov 30 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
521 PM CST Fri Nov 30 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
There is a threat for severe thunderstorms mainly northeast of a line
from Jacksboro to Granbury to Waco to Hearne. Hazards include
damaging winds, large hail, as well as isolated tornadoes. The risk
for tornadoes will be highest to the north and east of the DFW
Metroplex where wind shear and instability are greatest.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
An elevated fire weather threat is expected on Saturday generally
west of the I-35 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening across parts
of north and central Texas.
In the hours before
Special weather statement, Nov 30, 5:39 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
539 PM CST FRI NOV 30 2018
TXZ091-101-102-010030-
Montague TX-Wise TX-Jack TX-
539 PM CST FRI NOV 30 2018
...SPECIAL WEATHER STATEMENT...
At 539 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Jacksboro, moving northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Bridgeport, Jacksboro, Alvord, Chico, Bryson, Sunset, Runaway Bay and
Lake Bridgeport.
A Tornado Watch remains in effect until midnight CST for north
central Texas.
LAT...LON 3343 9743 3300 9810 3301 9843 3323 9842
3347 9809
TIME...MOT...LOC 2339Z 234DEG 45KT 3312 9814
HernandezSpecial weather statement, Nov 30, 6:08 PM CST, 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
608 PM CST FRI NOV 30 2018
TXZ100-115-116-010100-
Palo Pinto TX-Stephens TX-Young TX-
608 PM CST FRI NOV 30 2018
...SPECIAL WEATHER STATEMENT...
At 608 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Crystal Falls to near
Breckenridge. Movement was northeast at 55 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Graham, Breckenridge, Crystal Falls and Possum Kingdom State Park.
A Tornado Watch remains in effect until midnight CST for north
central Texas.
LAT...LON 3301 9894 3338 9842 3301 9842 3300 9840
3293 9842 3259 9909
TIME...MOT...LOC 0008Z 230DEG 50KT 3298 9887 3272 9897
HernandezThunderstorm Wind, Stephens
- When
- November 30, 6:09 PM CST
- Where
- Stephens County, Breckenridge
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.750, -98.900
Emergency management reported that a dead tree was blown onto a parked car in the city of Breckenridge, TX.
Hail, Wise
- When
- November 30, 7:34 PM CST
- Where
- Wise County, 2.31 mi W of Bridgeport Muni Arpt
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.170, -97.870
Fire and rescue reported quarter-sized hail in the city of Runaway Bay, TX.
Hail, Denton
- When
- November 30, 9:03 PM CST
- Where
- Denton County, 0.69 mi N of Argyle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.130, -97.180
A trained spotter reported nickel-sized hail approximately one mile north of the city of Argyle, TX.
Hail, Denton
- When
- November 30, 9:11 PM CST
- Where
- Denton County, Pilot Pt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -96.970
A trained spotter reported nickel-sized hail in the city of Pilot Point, TX.
Hail, Denton
- When
- November 30, 9:19 PM CST
- Where
- Denton County, 3.54 mi WNW of Navo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.230, -96.990
A trained spotter reported quarter sized hail in the city of Crossroads, TX.
Hail, Collin
- When
- November 30, 9:34 PM CST
- Where
- Collin County, Prosper
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.230, -96.820
A trained spotter reported half-dollar sized hail in the city of Prosper, TX.
Hail, Grayson
- When
- November 30, 9:45 PM CST
- Where
- Grayson County, 4.15 mi S of Van Alstyne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -96.580
A trained spotter reported quarter sized hail approximately 4 miles south of the city of Van Alstyne, TX.
Hail, Ellis
- When
- November 30, 10:28 PM CST
- Where
- Ellis County, Midlothian
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 32.480, -96.980
A social media report indicated nickel sized hail in the city of Midlothian, TX.
Hail, Hunt
- When
- November 30, 11:07 PM CST
- Where
- Hunt County, 0.93 mi WNW of Lone Oak
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.007, -95.944
Amateur radio reported half-dollar sized hail near the intersection of Route 69 and FM 513, approximately 13 miles northeast of the city of Quinlan, TX.
Thunderstorm Wind, Hunt
- When
- November 30, 11:12 PM CST
- Where
- Hunt County, 2.76 mi S of Quinlan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.860, -96.130
Amateur radio reported a 60 MPH wind gust approximately 3 miles south of the city of Quinlan, TX.
Thunderstorm Wind, Hunt
- When
- November 30, 11:13 PM CST
- Where
- Hunt County, 1.16 mi E of Quinlan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -96.110
A trained spotter reported a 60 MPH wind gust near the intersection of FM 751 and FM 276 east of the city of Quinlan, TX.
Thunderstorm Wind, Hopkins
- When
- November 30, 11:17 PM CST
- Where
- Hopkins County, 2.07 mi N of Miller Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.060, -95.800
Hopkins County Sheriff's Department reported a 60 MPH wind gust in the city of Miller Grove, or approximately 7 miles south-southeast of the city of Cumby, TX.
Thunderstorm Wind, Kaufman
- When
- November 30, 11:18 PM CST
- Where
- Kaufman County, Terrell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.730, -96.280
A 62 MPH wind gust was measured at the Terrell, TX Automated Surface Observation System.
Thunderstorm Wind, Kaufman
- When
- November 30, 11:20 PM CST
- Where
- Kaufman County, 2.07 mi S of Terrell Wallace Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 32.700, -96.320
A 62 MPH wind gust was reported near the intersection of Interstate 20 and Highway 557 in the city of Terrell, TX.
Hail, Hopkins
- When
- November 30, 11:33 PM CST
- Where
- Hopkins County, 0.69 mi S of Sulphur Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.120, -95.600
A trained spotter reported quarter sized hail on the south side of the city of Sulphur Springs, TX.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Oklahoma, November 30, 20185 injured · $2.1 million · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, November 30, 20182 injured · $2.8 million · EF2 · 15 events
- Tornado and Hail in Oklahoma, November 30, 2018$56,000 · EF0 · 12 events
- Damaging Winds in Kansas, November 30, 2018$55,000 · 52 kt wind · 4 events
- Tornado and Hail in Arkansas, November 30, 2018$25,000 · EF0 · 4 events
- Dense Fog in Kentucky, November 30, 201812 events
- Dense Fog in Missouri, November 30, 201811 events
- Dense Fog in Indiana, November 30, 20186 events
- High Surf in California, November 30, 2018$10,000 · 5 events
- High Wind in New Mexico, November 30, 201858 kt wind · 5 events
- Hail and Damaging Winds in Missouri, November 30, 201872 kt wind · 3 events
- High Wind in Texas, November 30, 201859 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793419, 793401, 793429, 793430, 793402, 793403, 793404, 793431, 793405, 793420, 793421, 793422, 793424, 793428, 793406.